Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Does anyone else take painkillers more than they strictly 'need' to....[ashamed emoticon!]

(20 Posts)
ashamedtoadmit Thu 18-Sep-08 20:21:12

I have always suffered from frequent sometimes severe headaches and have needed to take paracetamol quite frequently since adolescence.

I had a minor operation and needed to take stronger painkillers diclofenac and co-codamol tablets.

Well since then I have continued to take the co-codamols, and now take those for my headches instead of the paracetamol. Also, and I am ashamed to say this, sometimes I take them in the evening as they help to relax me a bit and seem to give me a better nighs sleep [ashamed].

I never take more than two a day and some days not at all but am a bit worried about how taking the tablets so often might affect me. I don't smoke or drink so can they really be doing me that much harm?

Just interested to hear what other people do/think?

ashamedtoadmit Thu 18-Sep-08 20:21:59

Sorry should read I needed a minor op in FEBRUARY this year!

thisisyesterday Thu 18-Sep-08 20:24:54

honestly? I think you're addicted. and I think that the more you take them the more you will need to take them

squigglywig Thu 18-Sep-08 20:25:56

I think taking them to relax is a bit of a dangerous step to be honest. Not in that I think you'll end shooting up by the middle of next week but that it's just maybe not the healthiest of ideas.

If you're worried about long term problems then you should know that codeine is addictive and is an opiate (morphine, heroin etc. are others).

In theory I suppose it's no different to having a glass of wine to relax and sleep better - but socially I reckon it probably is different. And my own personal view is that there has to be a better way than using drugs - be they bought in tescos, prescribed or other...

Boco Thu 18-Sep-08 20:26:58

Codeine is addictive isn't it, so it's a bit dangerous, and it' doesn't do good things to your tummy. And it makes headaches worse in the long run i think.

I was given co-codamol a couple of months ago - 2 packets - for a really painful ovarian cyst, and then I was taking them whenever I got a headache, and realised I was taking them every day for a few weeks - definitely more than one.

I stopped a couple of weeks ago as suddenly realised how i was getting through them and depending on them for no pain at all. I can see how you could have got into this situation, but yes, definitely best to stop now. I've actually not had headaches since I stopped taking them.

DrHorrible Thu 18-Sep-08 20:27:04

I have taken them to help sleep before, and will do again.

thisisyesterday Thu 18-Sep-08 20:27:12

I think if you use them a lot you can get tolerant of them too,m which means they'll be less effective.
then, when you go to your doctor and say "i've been taking these so much they don't work any more" he isn't very likely to give you something stronger is he??

mogs0 Thu 18-Sep-08 20:28:47

When I was an early teen I was on anti-b's all the time for tonsilitis (sp). I also suffered from migrane from about the age of 7 or 8. It was very traumatic trying to swallow tablets and I used to hate it. Even though I can swallow them perfectly fine now, I always wait until I'm in agony before I'll give in and take something.

AMumInScotland Thu 18-Sep-08 20:41:51

Are they the over-the-counter co-codamols, or the extra-strong prescription variety? I sometimes take co-codamol instead of plain paracetamol for headaches and period pains, but just the low dosage ones.

If you are taking anything most days then I'd say it is a problem though - even if it was plain paracetamol it wouldn't b a good idea. If you are gettng regular headaches or trouble sleeping, then you should trying to find the cause of the problem and dealing with it, not relying on chemicals on a regular basis.

ashamedtoadmit Thu 18-Sep-08 20:50:06

Hi Amum,

They are the over the counter ones.

The gp thinks the headaches are probably hormonal, as they occur in clusters asn my syptoms disappeared almost completely during my pregnancy. That being the case there isn't a lot that can be done unfortunately. Sometimes they are so severe they are disabling, ie cannot move or speak etc.

I think thats why I have become so accustomed to taking tablets, the fear of the headaches really and just by chance have found the co-codamols do help me sleep a bit when I am a bit over-wrought!

I don't hink Iam addicted, not in the physical sense as i don't suffer 'effects' if I don't take them, and I haven't increased the dose for the same effect.

Sigh...I wish I liked alcohol as that would be a more socially acceptable vice lol!!

AMumInScotland Thu 18-Sep-08 21:00:07

If the headaches are for a few days a month, maybe you should restrict the pills to those days? Or could you talk to the GP about a hormonal treatment - the pill, or HRT maybe? And look into meditation or yoga to help with the relaxation?

Sorry if those don't sound like they'd suit you, but painkillers most days is not really that good for your body, they're the lesser of two evils sometimes if you have a chronic condition, but it's always best to try to deal with the underlying problem rather than dose the symptoms.

ClosedForCleaning Thu 18-Sep-08 21:11:11

Any chance your headaches could be menstrual migraine?(related to the rise and fall of hormones throughout the cycle - not just during a period).

Link here, fact sheet available if you're interested.

www.migraineclinic.org.uk Factsheets, then third download.

If so, you could speak to your GP about taking medication from the triptan family. They work differently to pain killers, may be more effective and could help break any emerging habit.

ashamedtoadmit Thu 18-Sep-08 21:20:13

Thanks Closed

thats interesting, will definately check it out.

abouteve Thu 18-Sep-08 21:26:28

I take triptans for migraine headaches and they work. I call them my magic pills. Would never take them unless I had a migraine and only take paracetomol if I have a temperature.

Talk it over with your doctor. Addiction to over the counter medicines is real. Someone I knew used to take nurofen and co-codomol together and was addicted to them.

emma1977 Thu 18-Sep-08 22:52:35

You may be suffering from medication over-use headaches, which is common with codeine-based compounds.

Either way, I suggest that you see your GP about the way you are using cocodamol. You are probably not doing yourself any major physical damage (apart from potentially making your headaches worse) but you seem to have some level of dependence based on the way you are using cocodamol.

A lot of people misuse over-the-counter as well as prescription drugs, but very few admit it.

Janni Thu 18-Sep-08 23:33:49

The only person I know who always seems
to have a headache and to be taking painkillers....

is a close friend of mine, a single mum and doctor who is currently training to be a GP! She phoned me a couple of days ago to ask if she could lie down at my house, to help her get through her day as she had a terrible migraine and I live near her place of work.

You would be surprised how many doctors self-medicate.

emma1977 Thu 18-Sep-08 23:39:03

Jsnni-I wouldn't!

Janni Thu 18-Sep-08 23:40:17

grin emma - spill the beans. I know you're a doctor!

boolifooli Tue 23-Sep-08 13:33:01

I think some people are more prone to over use of co-codamol than others. It's important to follow the dosage and speak with your GP if you're not getting enough relief with the medication you're on. Co-codamol makes me feel a sort of 'high' so I do feel wary of taking it as I'm probably one of those types who'd get addicted easily. My daughter had to take it for a leg infection last year and she hated the fact that it made her feel spaced out. Teenagers eh?! I thought they were all desperate to feel spaced out!

SpecialOffer Tue 23-Sep-08 13:37:20

I agree with Emma, overuse can give you the headaches, so you think you are making them better but you are actually making them worse!

My mum is addicted to painkillers, they rule her life. Its horrible, get yourself off them now if you can, its a slippery road....

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now